On the dynamics of (left) orderable groups
[Sur la dynamique des groupes ordonnables]
Annales de l'Institut Fourier, Tome 60 (2010) no. 5, pp. 1685-1740.

Nous développons des méthodes dynamiques pour étudier les groupes ordonnables ainsi que leurs espaces d’ordres associés. Nous donnons des preuves nouvelles et élémentaires de théorèmes dus à Linnell (si un groupe ordonnable possède une infinité d’ordres, alors il en possède une infinité non dénombrable) et McCleary (l’espace des ordres du groupe libre est un ensemble de Cantor). Nous montrons que ce dernier résultat est valable aussi pour les groupes nilpotents dénombrables et sans torsion qui ne sont pas abéliens de rang un. Finalement, nous appliquons nos méthodes au cas des groupes de tresses. En particulier, nous démontrons que le cone positif de l’ordre de Dehornoy n’est pas de type fini en tant que semi-groupe. Pour ce faire, nous définissons le noyau conradien d’un ordre comme étant le plus grand sous-groupe convexe sur lequel la relation est conradienne, et nous travaillons avec cette notion.

We develop dynamical methods for studying left-orderable groups as well as the spaces of orderings associated to them. We give new and elementary proofs of theorems by Linnell (if a left-orderable group has infinitely many orderings, then it has uncountably many) and McCleary (the space of orderings of the free group is a Cantor set). We show that this last result also holds for countable torsion-free nilpotent groups which are not rank-one Abelian. Finally, we apply our methods to the case of braid groups. In particular, we show that the positive cone of the Dehornoy ordering is not finitely generated as a semigroup. To do this, we define the Conradian soul of an ordering as the maximal convex subgroup restricted to which the ordering is Conradian, and we elaborate on this notion.

DOI : https://doi.org/10.5802/aif.2570
Classification : 06F15,  20F36,  20F60,  22F50
Mots clés : groupes ordonnables, ordre conradien, actions sur la droite
@article{AIF_2010__60_5_1685_0,
     author = {Navas, Andr\'es},
     title = {On the dynamics of (left) orderable groups},
     journal = {Annales de l'Institut Fourier},
     pages = {1685--1740},
     publisher = {Association des Annales de l{\textquoteright}institut Fourier},
     volume = {60},
     number = {5},
     year = {2010},
     doi = {10.5802/aif.2570},
     zbl = {1316.06018},
     mrnumber = {2766228},
     language = {en},
     url = {http://www.numdam.org/articles/10.5802/aif.2570/}
}
Navas, Andrés. On the dynamics of (left) orderable groups. Annales de l'Institut Fourier, Tome 60 (2010) no. 5, pp. 1685-1740. doi : 10.5802/aif.2570. http://www.numdam.org/articles/10.5802/aif.2570/

[1] Beklaryan, L. A. Groups of homeomorphisms of the line and the circle. Topological characteristics and metric invariants, Uspekhi Mat. Nauk, Volume 59 (2004), pp. 4-66 English translation: Russian Math. Surveys, 59 (2004), 599-660 | MR 2106645 | Zbl 1073.54018

[2] Bergman, George M. Right orderable groups that are not locally indicable, Pacific J. Math., Volume 147 (1991) no. 2, pp. 243-248 | MR 1084707 | Zbl 0677.06007

[3] Botto Mura, Roberta; Rhemtulla, Akbar Orderable groups, Marcel Dekker Inc., New York, 1977 (Lecture Notes in Pure and Applied Mathematics, Vol. 27) | MR 491396 | Zbl 0358.06038

[4] Boyer, Steven; Rolfsen, Dale; Wiest, Bert Orderable 3-manifold groups, Ann. Inst. Fourier (Grenoble), Volume 55 (2005) no. 1, pp. 243-288 | Article | Numdam | MR 2141698 | Zbl 1068.57001

[5] Brin, Matthew G. The chameleon groups of Richard J. Thompson: automorphisms and dynamics, Inst. Hautes Études Sci. Publ. Math. (1996) no. 84, pp. 5-33 | Article | Numdam | MR 1441005 | Zbl 0891.57037

[6] Brodskiĭ, S. D. Equations over groups, and groups with one defining relation, Sibirsk. Mat. Zh., Volume 25 (1984) no. 2, pp. 84-103 English translation: Siberian Math. Journal, 25 (1984), 235-251 | MR 741011 | Zbl 0579.20020

[7] Buttsworth, R. N. A family of groups with a countable infinity of full orders, Bull. Austral. Math. Soc., Volume 4 (1971), pp. 97-104 | Article | MR 279013 | Zbl 0223.06008

[8] Calegari, Danny Nonsmoothable, locally indicable group actions on the interval, Algebr. Geom. Topol., Volume 8 (2008) no. 1, pp. 609-613 | Article | MR 2443241 | Zbl 1154.37015

[9] Calegari, Danny; Dunfield, Nathan M. Laminations and groups of homeomorphisms of the circle, Invent. Math., Volume 152 (2003) no. 1, pp. 149-204 | Article | MR 1965363 | Zbl 1025.57018

[10] Cherix, Pierre-Alain; Martin, Florian; Valette, Alain Spaces with measured walls, the Haagerup property and property (T), Ergodic Theory Dynam. Systems, Volume 24 (2004) no. 6, pp. 1895-1908 | Article | MR 2106770 | Zbl 1068.43007

[11] Clay, A. Free lattice ordered groups and the topology on the space of left orderings of a group (2009) (Preprint)

[12] Clay, Adam; Smith, Lawrence H. Corrigendum to: “On ordering free groups” [J. Symbolic Comput. 40 (2005) 1285–1290], J. Symbolic Comput., Volume 44 (2009) no. 10, pp. 1529-1532 | Article | MR 2543435 | Zbl 1171.20314

[13] Conrad, Paul Right-ordered groups, Michigan Math. J., Volume 6 (1959), pp. 267-275 | Article | MR 106954 | Zbl 0099.01703

[14] Dabkowska, M. A.; Dabkowski, M. K.; Harizanov, V. S.; Przytycki, J. H.; Veve, M. A. Compactness of the space of left orders, J. Knot Theory Ramifications, Volume 16 (2007) no. 3, pp. 257-266 | Article | MR 2320157 | Zbl 1129.57024

[15] Dąbkowski, Mieczysław K.; Przytycki, Józef H.; Togha, Amir A. Non-left-orderable 3-manifold groups, Canad. Math. Bull., Volume 48 (2005) no. 1, pp. 32-40 | Article | MR 2118761 | Zbl 1065.57001

[16] Darnel, Michael R. Theory of lattice-ordered groups, Monographs and Textbooks in Pure and Applied Mathematics, 187, Marcel Dekker Inc., New York, 1995 | MR 1304052 | Zbl 0810.06016

[17] Dehornoy, Patrick Braids and self-distributivity, Progress in Mathematics, 192, Birkhäuser Verlag, Basel, 2000 | MR 1778150 | Zbl 0958.20033

[18] Dehornoy, Patrick; Dynnikov, Ivan; Rolfsen, Dale; Wiest, Bert Why are braids orderable?, Panoramas et Synthèses, 14, Société Mathématique de France, Paris, 2002 | MR 1988550 | Zbl 1048.20021

[19] Dehornoy, Patrick; Dynnikov, Ivan; Rolfsen, Dale; Wiest, Bert Ordering braids, Mathematical Surveys and Monographs, 148, American Mathematical Society, Providence, RI, 2008 | MR 2463428 | Zbl 1163.20024

[20] Deroin, Bertrand; Kleptsyn, Victor; Navas, Andrés Sur la dynamique unidimensionnelle en régularité intermédiaire, Acta Math., Volume 199 (2007) no. 2, pp. 199-262 | Article | MR 2358052 | Zbl 1139.37025

[21] Dubrovina, T. V.; Dubrovin, N. I. On braid groups, Mat. Sb., Volume 192 (2001) no. 5, pp. 53-64 | MR 1859702 | Zbl 1037.20036

[22] Furman, Alex Random walks on groups and random transformations, Handbook of dynamical systems, Vol. 1A, North-Holland, Amsterdam, 2002, pp. 931-1014 | MR 1928529 | Zbl 1053.60045

[23] Ghys, Étienne Groups acting on the circle, Enseign. Math. (2), Volume 47 (2001) no. 3-4, pp. 329-407 | MR 1876932 | Zbl 1044.37033

[24] Glass, A. M. W. Partially ordered groups, Series in Algebra, 7, World Scientific Publishing Co. Inc., River Edge, NJ, 1999 | MR 1791008 | Zbl 0933.06010

[25] Gromov, Misha Spaces and questions, Geom. Funct. Anal. (2000), pp. 118-161 | MR 1826251 | Zbl 1006.53035

[26] De la Harpe, P. Topics in geometric group theory (2000) (Univ. of Chicago Press) | Zbl 0965.20025

[27] Hocking, John G.; Young, Gail S. Topology, Addison-Wesley Publishing Co., Inc., Reading, Mass.-London, 1961 | MR 125557 | Zbl 0135.22701

[28] Horak, M.; Stein, M. Partially ordered groups which act on oriented trees (2005) (Preprint)

[29] Jiménez, L. Grupos ordenables: estructura algebraica y dinámica (2008) (Master thesis, Univ. de Chile)

[30] Kaimanovich, Vadim A. The Poisson boundary of polycyclic groups, Probability measures on groups and related structures, XI (Oberwolfach, 1994), World Sci. Publ., River Edge, NJ, 1995, pp. 182-195 | MR 1414934 | Zbl 0912.60011

[31] Kassel, Christian L’ordre de Dehornoy sur les tresses, Astérisque (2002) no. 276, pp. 7-28 (Séminaire Bourbaki, Vol. 1999/2000) | Numdam | MR 1886754 | Zbl 1060.20033

[32] Kopytov, V. M.; Medvedev, N. Ya. The theory of lattice-ordered groups, Mathematics and its Applications, 307, Kluwer Academic Publishers Group, Dordrecht, 1994 | MR 1369091 | Zbl 0834.06015

[33] Kopytov, Valeriĭ M.; Medvedev, Nikolaĭ Ya. Right-ordered groups, Siberian School of Algebra and Logic, Consultants Bureau, New York, 1996 | MR 1393199 | Zbl 0852.06005

[34] Lifschitz, Lucy; Morris, Dave Witte Isotropic nonarchimedean S-arithmetic groups are not left orderable, C. R. Math. Acad. Sci. Paris, Volume 339 (2004) no. 6, pp. 417-420 | MR 2092755 | Zbl 1060.20041

[35] Lifschitz, Lucy; Morris, Dave Witte Bounded generation and lattices that cannot act on the line, Pure Appl. Math. Q., Volume 4 (2008) no. 1, part 2, pp. 99-126 | MR 2405997 | Zbl 1146.22014

[36] Linnell, P. The topology on the space of left orderings of a group (2006) (Preprint)

[37] Linnell, P. The space of left orders of a group is either finite or uncountable (2009) (Preprint)

[38] Linnell, Peter A. Left ordered groups with no non-abelian free subgroups, J. Group Theory, Volume 4 (2001) no. 2, pp. 153-168 | Article | MR 1812322 | Zbl 0982.06013

[39] Longobardi, P.; Maj, M.; Rhemtulla, A. H. Groups with no free subsemigroups, Trans. Amer. Math. Soc., Volume 347 (1995) no. 4, pp. 1419-1427 | Article | MR 1277124 | Zbl 0833.20043

[40] Mañé, Ricardo Introdução à teoria ergódica, Projeto Euclides, 14, Instituto de Matemática Pura e Aplicada (IMPA), Rio de Janeiro, 1983 | MR 800092 | Zbl 0581.28010

[41] McCleary, Stephen H. Free lattice-ordered groups represented as o-2 transitive l-permutation groups, Trans. Amer. Math. Soc., Volume 290 (1985) no. 1, pp. 69-79 | MR 787955 | Zbl 0546.06013

[42] Morris, Dave Witte Arithmetic groups of higher Q-rank cannot act on 1-manifolds, Proc. Amer. Math. Soc., Volume 122 (1994) no. 2, pp. 333-340 | MR 1198459 | Zbl 0818.22006

[43] Morris, Dave Witte Amenable groups that act on the line, Algebr. Geom. Topol., Volume 6 (2006), pp. 2509-2518 | Article | MR 2286034 | Zbl 1185.20042

[44] Navas, Andrés Actions de groupes de Kazhdan sur le cercle, Ann. Sci. École Norm. Sup. (4), Volume 35 (2002) no. 5, pp. 749-758 | Numdam | MR 1951442 | Zbl 1028.58010

[45] Navas, Andrés Quelques nouveaux phénomènes de rang 1 pour les groupes de difféomorphismes du cercle, Comment. Math. Helv., Volume 80 (2005) no. 2, pp. 355-375 | Article | MR 2142246 | Zbl 1080.57002

[46] Navas, Andrés Growth of groups and diffeomorphisms of the interval, Geom. Funct. Anal., Volume 18 (2008) no. 3, pp. 988-1028 | Article | MR 2439001

[47] Navas, Andrés A remarkable family of left-orderable groups: Central extensions of Hecke groups (2009) (Preprint)

[48] Navas, Andrés A finitely generated, locally indicable group without faithful actions by C 1 diffeomorphisms of the interval, Geometry and Topology, Volume 14 (2010), pp. 573-584 | Article | MR 2602845

[49] Navas, Andrés; Rivas, Cristóbal A new characterization of Conrad’s property for group orderings, with applications, Algebr. Geom. Topol., Volume 9 (2009) no. 4, pp. 2079-2100 (With an appendix by Adam Clay) | Article | MR 2551663

[50] Navas, Andrés; Rivas, Cristóbal Describing all bi-orderings on Thompson’s group F, Groups, Geometry, and Dynamics, Volume 4 (2010), pp. 163-177 | Article | MR 2566304

[51] Navas, Andrés; Wiest, B. Nielsen-Thurston orders and the space of braid orders (2009) (Preprint)

[52] Pickelʼ, B. S. Informational futures of amenable groups, Dokl. Akad. Nauk SSSR, Volume 223 (1975) no. 5, pp. 1067-1070 English translation: Soviet Math. Dokl., 16 (1976), 1037-1041 | MR 390176 | Zbl 0326.28027

[53] Plante, J. F. Foliations with measure preserving holonomy, Ann. of Math. (2), Volume 102 (1975) no. 2, pp. 327-361 | Article | MR 391125 | Zbl 0314.57018

[54] Rhemtulla, Akbar; Rolfsen, Dale Local indicability in ordered groups: Braids and elementary amenable groups, Proc. Amer. Math. Soc., Volume 130 (2002) no. 9, p. 2569-2577 (electronic) | Article | MR 1900863 | Zbl 0996.20024

[55] Rivas, C. On spaces of Conradian group orderings (To appear in J. Group Theory) | Zbl 1192.06015

[56] Rivas, C. On left-orderable groups (2010) (Ph. D. Thesis)

[57] Rolfsen, Dale; Wiest, Bert Free group automorphisms, invariant orderings and topological applications, Algebr. Geom. Topol., Volume 1 (2001), p. 311-320 (electronic) | Article | MR 1835259 | Zbl 0985.57006

[58] Short, Hamish; Wiest, Bert Orderings of mapping class groups after Thurston, Enseign. Math. (2), Volume 46 (2000) no. 3-4, pp. 279-312 | MR 1805402 | Zbl 1023.57013

[59] Sikora, Adam S. Topology on the spaces of orderings of groups, Bull. London Math. Soc., Volume 36 (2004) no. 4, pp. 519-526 | Article | MR 2069015 | Zbl 1057.06006

[60] Smirnov, D. M. Right-ordered groups, Algebra i Logika Sem., Volume 5 (1966) no. 6, pp. 41-59 | MR 206128 | Zbl 0201.36702

[61] Tararin, V. On groups having a finite number of orders (1991) Dep. Viniti (Report), Moscow

[62] Tararin, V. M. On the theory of right-ordered groups, Mat. Zametki, Volume 54 (1993) no. 2, pp. 96-98 English translation: Math. Notes, 54 (1994), 833-834 | MR 1244986 | Zbl 0811.20042

[63] Thurston, William P. A generalization of the Reeb stability theorem, Topology, Volume 13 (1974), pp. 347-352 | Article | MR 356087 | Zbl 0305.57025

[64] Tsuboi, Takashi Γ 1 -structures avec une seule feuille, Astérisque (1984) no. 116, pp. 222-234 | MR 755173 | Zbl 0551.57014

[65] Wagon, Stan The Banach-Tarski paradox, Cambridge University Press, 1993 | MR 1251963 | Zbl 0569.43001

[66] Zenkov, A. V. On groups with an infinite set of right orders, Sibirsk. Mat. Zh., Volume 38 (1997) no. 1, pp. 90-92 English translation: Siberian Math. Journal, 38 (1997), 76-77 | MR 1446675 | Zbl 0880.20032